Michigan, 2008

Winter Storm in Michigan, February 1, 2008

February 1, 2008 · NWS GRR · 16 events in 16 counties and zones

A low pressure system tracked northeast between Toledo and Cleveland and brought significant snowfall to most of southern lower Michigan on the first of February. The heaviest snow occurred between midnight and daybreak before gradually diminishing during the mid to late morning hours.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A low pressure system tracked northeast between Toledo and Cleveland and brought significant snowfall to most of southern lower Michigan on the first of February.

The heaviest snow occurred between midnight and daybreak before gradually diminishing during the mid to late morning hours. Snow continued to taper off to flurries in the afternoon before ending.

Approximately five to seven inches of snow fell south of a line from Muskegon to Clare. There were several reports of eight inches of snow south and southwest of Grand Rapids, from Grand Haven to Burnips and Battle Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 31, 10:32 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 31, 10:32 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1032 PM EST THU JAN 31 2008

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(1032 PM EST THU JAN 31 2008)
LOW PRESSURE NEAR MEMPHIS WILL MOVE NORTHEAST TONIGHT AND FRIDAY.
SNOW WILL CONTINUE OVERNIGHT AND THROUGH THE DAY FRIDAY. UP TO A
FOOT OF SNOW IS POSSIBLE ACROSS SOUTHEAST LOWER MICHIGAN. SIX INCHES
IS EXPECTED IN GRAND RAPIDS AND UP TO 10 INCHES IN LANSING AND
JACKSON. LESSER AMOUNTS ARE EXPECTED TO THE NORTHWEST WITH ABOUT 4
INCHES IN MUSKEGON AND AROUND 3 INCHES IN LUDINGTON.

&&

.SHORT TERM...(1032 PM EST THU JAN 31 2008)
(TONIGHT THROUGH FRIDAY NIGHT)
SNOW BAND HAS DROPPED AN INCH OR TWO THIS AFTERNOON AND EVENING
ACROSS THE SOUTHWEST CWA. EXPECT SNOW TO OVERSPREAD THE REST
OF THE FORECAST AREA LATER THIS EVENING AND BECOME HEAVY AFTER 08Z.
WE REALLY DON/T EXPECT TOO MUCH SNOW THIS EVENING. THE HEAVIEST SNOW
RATES LOOK TO BE 10Z-18Z AS OMEGA BULLSEYE INTERSECTS
BEST DENDRITIC GROWTH REGION. WE/RE NOT GOING TO MAKE ANY CHANGES TO
THE HEADLINES TONIGHT AND GIVE THE FORECAST A CHANCE TO WORK. LATEST
00Z NAM BUFKIT STILL SHOWS A FOOT IN LANSING....8 IN GR...AND 10 IN
JXN.

SNOW WILL TAPER AFTER/BY 00Z...BUT WILL HAVE TO WATCH THE POTENTIAL
FOR THE TROWAL TO LINGER SOME HEAVIER SNOW ACROSS THE EXTREME
EASTERN FORECAST AREA BEYOND 00Z. EXPECT IMPROVEMENT TO OCCUR WEST
TO EAST WITH NO LAKE EFFECT SNOWS IN THE WAKE OF THE STORM.

&&

.LONG TERM...(347 PM EST THU JAN 31 2008)
(SATURDAY THROUGH THURSDAY)
UPPER FLOW IN THE WAKE OF THE THU NIGHT/FRI WINTER STORM LOOKS TO
BECOME SOMEWHAT ZONAL ACROSS THE COUNTRY BY SAT MORNING. A WEAK
SHORT WAVE IS EXPECTED TO MOVE ACROSS SRN CANADA AND LAKE SUPERIOR
DURING THE DAY ON SAT. THE MAJORITY OF ANY PCPN WITH THIS SYSTEM
WILL REMAIN NORTH OF THE AREA WITH ONLY A CHC OF SOME LIGHT SNOW
WITH LITTLE ACCUMULATION EXPECTED. LAKE ENHANCEMENT DOES NOT LOOK TO
PLAY A FACTOR IN THIS SYSTEM AS H850 TEMPS WILL BE SOMEWHAT MILD IN
THE -4C TO -6C RANGE.

AFTER HIGH PRESSURE BRINGS DRY CONDITIONS WITH SOME POSSIBLE SUN ON
SUNDAY...THE PATTERN BECOMES QUITE ACTIVE THEN FOR THE TIME FRAME
FROM MON THROUGH WED. STRONG JET ENERGY WILL DIG ACROSS THE FOUR
CORNERS REGION BY EARLY MON...ALLOWING FOR SW FLOW ALOFT TO SET UP
OVER THE AREA. THIS DIGGING WILL EJECT SHORT WAVE ENERGY TO THE NE
AND BRING THE THREAT FOR PCPN TO MOVE IN BEGINNING AS EARLY AS LATE
SUN NIGHT. ANY PCPN SUN NIGHT WILL START OUT AS SNOW...AND WILL
TRANSITION TO RAIN BY MON AFTERNOON AS ENOUGH WARM AIR MOVES IN.
MODELS INDICATE SOME ELEVATED INSTABILITY PRESENT...HOWEVER WE WILL
NOT INTRODUCE THUNDER YET SINCE THIS IS 4 DAYS OUT IN FEB.

MOST GLOBAL MODELS ARE IN AGREEMENT THAT AS THE FIRST WAVE MOVES
EAST...THE FRONT HANGS UP A BIT AND WAITS FOR THE MAIN TROUGH TO
EJECT FROM THE DESERT SW. GFS IS THE ODD MODEL OUT SHOWING THE FRONT
MOVING WELL SOUTHEAST OF THE AREA AND ANY ADDITIONAL WAVES STAYING
SOUTH. WE BELIEVE WITH THE CONSENSUS OF THE EURO...UKMET...AND
GGEM...ALONG WITH THE NW TREND OF THE GFS THIS WINTER INSIDE OF
THREE DAYS THAT WE WILL SEE THE WARMER SOLUTION WITH MORE PCPN. PCPN
SHOULD BE MAINLY RAIN EARLY ON TUE THEN TRANSITIONING TO SNOW TUE
NIGHT. WE HAVE LEFT A RA/SN MIX IN THE FCST TO BE IN COLLABORATION
WITH SURROUNDING OFFICES AND TO ACCOUNT A LITTLE FOR THE COLDER GFS.

&&

.AVIATION...(719 PM EST THU JAN 30 2008)
SNOW IS SPREADING INTO THE AREA IN ADVANCE OF THE APPROACHING
WEATHER SYSTEM. VSBY/S ARE ALREADY DIPPING INTO THE IFR RANGE ALONG
THE LAKE MICHIGAN COAST. EXPECTING THE SNOW TO GRADUALLY OVERSPREAD
THE ENTIRE AREA FROM SOUTHWEST TO NORTHEAST THROUGH THE COURSE OF
THE EVENING. EXPECTING IFR CONDITIONS AT ALL TAF SITES BY
06Z...TRENDING TO LIFR THROUGH THE OVERNIGHT HOURS. WORST OF THE
STORM SHOULD BE IN THE 09Z-15Z TIME FRAME WITH WIDESPREAD LIFR
CONDITIONS. IMPROVEMENT SHOULD OCCUR FRIDAY AFTERNOON FROM WEST TO
EAST. THERE ARE SOME INDICATIONS THAT THE WRAP AROUND SNOW WILL BE
PUSHING THROUGH IN THE EARLY AFTERNOON...SO CONDITIONS MAY REMAIN
DOWN IN THE LIFR RANGE ESPECIALLY FOR EASTERN TAF SITES LIKE KLAN
KJXN AND KBTL.

&&

.MARINE...(347 PM EST THU JAN 31 2008)
WAVES SHOULD BE BELOW FOUR FEET THROUGH THE PERIOD WITH MOSTLY
OFFSHORE WINDS.

&&

.HYDROLOGY...(719 PM EST THU JAN 31 2008)
RIVER LEVELS AT ALL SITES IN THE AREA ARE AT LEAST BEING REPORTED AS
ABOVE NORMAL...VIA THE USGS WEBSITE. QUITE A FEW SITES ARE AT MUCH
ABOVE NORMAL...WITH A FEW EVEN REPORTED AS HIGH. RAIN AND SNOWMELT
OVER THE LAST FEW WEEKS HAVE CONTRIBUTED TO THE CURRENT HIGHER THAN
NORMAL RIVER LEVELS.

THE AREA OF MOST CONCERN AT THIS POINT IS THE GRAND RIVER BETWEEN
ADA AND ROBINSON TOWNSHIP. A FLOOD WATCH WAS ISSUED FOR THIS STRETCH
OF RIVER THIS AFTERNOON WITH A GOOD DEAL OF ICE IN THE RIVER.
FURTHERMORE...A FLOOD WARNING WAS ISSUED FOR THE GRAND RIVER AT
COMSTOCK PARK...WHERE RIVER LEVELS ARE RISING QUICKLY BEHIND AN ICE
JAM IN DOWNTOWN GRAND RAPIDS. GIVEN ICE IS CONTINUING TO FLOW INTO
THE ICE JAM...IT IS CONCEIVABLE RIVER LEVELS WILL CONTINUE TO RISE
THERE...HENCE THE FLOOD WARNING FOR THE COMSTOCK PARK AREA. MOST
AFFECTED WILL BE ABRIGADOR TRAIL AND WILLOW DRIVE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HEAVY SNOW WARNING SOUTHEAST OF A GRAND HAVEN TO MOUNT PLEASANT
LINE TONIGHT AND FRIDAY. SNOW ADVISORY ALONG A MUSKEGON TO CLARE
LINE TONIGHT AND FRIDAY.

LM...NONE.

&&

SYNOPSIS:   93
SHORT TERM: 93
LONG TERM:  NJJ
AVIATION:   DUKE
MARINE:     OSTUNO
HYDROLOGY:  DUKE
Hazardous weather outlook, Jan 31, 1:35 PM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EST THU JAN 31 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
135 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER SNOW STORM IS ON THE WAY FOR SOUTHWEST LOWER MICHIGAN. SNOW
WILL MOVE NORTH FROM KALAMAZOO TO GRAND RAPIDS THIS AFTERNOON AND
THE ROADS WILL CONTINUE BE SLIPPERY. THE SNOW WILL GET HEAVIER
TONIGHT AND AND VISIBILITIES WILL FREQUENTLY BE BELOW A HALF MILE
WHICH WILL MAKE FOR HAZARDOUS TRAVEL.

ICE JAMS COULD RESULT IN ELEVATED RIVER LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW STORM WILL CONTINUE INTO LATE FRIDAY AFTERNOON BEFORE
MOVING OUT OF THE AREA. SNOWFALL TOTALS COULD BE AS MUCH AS A FOOT
NEAR JACKSON... 10 INCHES IN LANSING AND BATTLE CREEK... AND 6
INCHES IN GRAND RAPIDS AND HOLLAND.

ICE JAMS MAY RESULT IN HIGH WATER LEVELS INTO THE WEEKEND.

ANOTHER STRONG STORM WILL BRING A COMBINATION OF RAIN AND SNOW TO
THE AREA EARLY NEXT WEEK. A SURGE OF WARM AIR AHEAD OF THE SYSTEM
COMBINED WITH HEAVY RAIN MAY RESULT IN LOCAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED BUT SNOWFALL REPORTS WOULD BE
VERY HELPFUL. SEND REPORTS USING OUR WEB PAGE ON LINE AT
WWW.CRH.NOAA.GOV/GRR (ALL LOWER CASE).

LMZ844>849-011130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
135 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL REDUCE VISIBILITIES TO UNDER A MILE AT TIMES AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL REDUCE VISIBILITIES TO UNDER A MILE AT TIMES INTO LATE
FRIDAY AFTERNOON.

A MAJOR STORM SYSTEM EARLY NEXT WEEK MAY RESULT IN HIGH WINDS AND
WAVES.

OSTUNO WDM

In the hours before

Local storm report, Jan 31, 9:29 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
929 PM EST THU JAN 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     SNOW             GRANDVILLE              42.90N 85.76W
01/31/2008  M1.5 INCH        KENT               MI   NWS EMPLOYEE

            TOTAL SNOWFALL SINCE 100 PM. 1.2 INCHES HAS FALLEN SINCE
            600 PM.

&&

DUKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Mecosta

When
February 1, 12:00 AM EST to 1:00 PM EST
Where
Mecosta forecast zone
Reported by
Law Enforcement
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Winter Storm, Isabella

When
February 1, 12:15 AM EST to 5:00 PM EST
Where
Isabella forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Winter Storm, Barry

When
February 1, 1:00 AM EST to 11:10 AM EST
Where
Barry forecast zone
Reported by
COOP Observer
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
February 1, 1:23 AM EST to 3:30 PM EST
Where
Kent forecast zone
Reported by
NWS Employee
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
February 1, 1:30 AM EST to 1:50 PM EST
Where
Ottawa forecast zone
Reported by
Law Enforcement
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Winter Storm, Allegan

When
February 1, 1:30 AM EST to 11:40 AM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Winter Storm, Van Buren

When
February 1, 1:30 AM EST to 11:30 AM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Winter Storm, Kalamazoo

When
February 1, 1:45 AM EST to 10:42 AM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
February 1, 1:55 AM EST to 11:40 AM EST
Where
Calhoun forecast zone
Reported by
Law Enforcement
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 1, 2:00 AM EST to 12:50 PM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Winter Storm, Ingham

When
February 1, 2:17 AM EST to 2:30 PM EST
Where
Ingham forecast zone
Reported by
Broadcast Media
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Winter Storm, Eaton

When
February 1, 2:18 AM EST to 10:38 AM EST
Where
Eaton forecast zone
Reported by
Broadcast Media
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Winter Storm, Ionia

When
February 1, 2:20 AM EST to 12:30 PM EST
Where
Ionia forecast zone
Reported by
Trained Spotter
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Winter Storm, Montcalm

When
February 1, 2:30 AM EST to 1:30 PM EST
Where
Montcalm forecast zone
Reported by
Law Enforcement
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
February 1, 3:00 AM EST to 12:00 PM EST
Where
Clinton forecast zone
Reported by
Law Enforcement
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Winter Storm, Gratiot

When
February 1, 3:36 AM EST to 11:18 AM EST
Where
Gratiot forecast zone
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81788, 81789, 81797, 81793, 81792, 81796, 81800, 81801, 81802, 81803, 81799, 81798, 81794, 81790, 81795, 81791.